Antibiotic can trigger cardiac arrest when mixed with protease inhibitors

BY admin

September 11 2004 12:00 AM ET

The antibiotic erythromycin dramatically increases the risk of cardiac arrest, especially when it is taken with certain newer drugs, including protease inhibitors, according to a new study published Thursday in the New England Journal of Medicine. Erythromycin has been commonly prescribed for 50 years to treat numerous illnesses, including syphilis.

The risk of cardiac death was more than five times higher in patients who took erythromycin with other drugs that increase its concentration in the blood, according to lead author Wayne A. Ray, professor of preventive medicine at Vanderbilt University School of Medicine in Nashville. "This is an unacceptably high risk," Ray says. The new study is the first to systematically document that risk. It focused on erythromycin pills, which are usually sold as generics, together with certain treatments for infection, and calcium channel blockers for high blood pressure.

The danger seems to arise from the other drugs slowing erythromycin's breakdown. This increases its concentration, trapping salt inside resting heart muscle cells, delaying the time until the next heartbeat starts, and sometimes triggering an abnormal and potentially fatal heart rhythm. In addition to the blood pressure drugs verapamil (Verelan, Isoptin) and diltiazem (Cardizem, Tiazac), other drugs posing a risk with erythromycin, Ray says, include the antibiotic clarithromycin (Biaxin), fluconazole (Diflucan), ketoconazole (Nizoral), and itraconazole (Sporanox). Pills and injections--but not topical forms of the drugs--were associated with the risk.

Ray also cautions that taking erythromycin with protease inhibitors or grapefruit juice should also be avoided because they can boost blood levels of the antibiotic. (AP)

Tags: Health

AddThis

READER COMMENTS ()

Quantcast